Colorado, 2023

Hail in Colorado, May 9, 2023

May 9, 2023 · NWS BOU · 21 events in 6 counties and zones

Severe thunderstorms with large hail developed across Adams, Boulder, Denver, Larimer, Morgan and Weld counties. 5 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms with large hail developed across Adams, Boulder, Denver, Larimer, Morgan and Weld counties. The hail ranged from 1.0 to 2.5 inches in diameter. Extensive damage to homes and vehicles was reported in Longmont, Erie, Johnstown and Firestone. The largest hail occurred in Morgan County, where tennis ball size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 9, 5:11 PM MST, 1 minute earlier.

Area forecast discussion, May 9, 5:11 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
611 PM MDT Tue May 9 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 313 PM MDT Tue May 9 2023

...SEVERE THUNDERSTORM POTENTIAL INCREASING WEDNESDAY...

Key Messages...
1. A conditional threat of severe weather still
exists this evening through most of the overnight hours across the
I-25 corridor and eastern plains

2. A more organized round of severe storms appears likely
Wednesday afternoon into Wednesday evening... with all severe
hazards possible...

An approaching trough axis will bring a variety of weather
hazards to Colorado over the next few days... with severe weather,
heavy rain, and mountain snow possible through the end of the
week. RAP Mesoanalysis and water vapor satellite show the center
of this upper trough just off central California coast this
afternoon. Broad southwesterly flow aloft is present ahead of this
trough axis, and the flow should strengthen and slowly back to
the south-southwest through tomorrow afternoon. This trough should
continue to progress eastward, eventually transitioning to a more
negatively tilted trough axis by Wednesday evening.

Before getting into Wednesday's details... we can't forget about
tonight's more conditional severe threat. ML/MUCAPE is expected to
increase this evening and into the early overnight hours as
better low-level moisture streams back into the region, with an
EML/steep lapse rates aloft. Recent CAMs have gradually come on
board with isolated to scattered storms developing near the best
moisture convergence (I-25 corridor) this evening, shifting this
activity into the northeastern plains overnight. With MLCAPE
values increasing to 1000-1500 J/kg with deep layer shear near
40-50kt... large hail would certainly be a threat tonight, along
with a marginal severe wind threat. However, guidance has
struggled handling sfc moisture throughout the day, and has
largely been inconsistent with convective initiation/evolution
overnight. We may be stuck in "wait and see mode" for quite some
time, but the SPC's marginal risk appears well-justified.

Any elevated convection overnight tonight should be out of the
area by Wednesday morning. Moisture advection should still be
ongoing with at least some low stratus across the plains, with dew
points sitting near 50F... setting the stage for a potentially
widespread severe weather event across the Colorado plains. From a
ingredients-based perspective, this does check most (if not all)
of the boxes for Colorado severe weather: (1) A strong, negatively
tilted trough axis approaching from the southwest, (2) ample
boundary layer moisture, (3) synoptic scale ascent from upper
level height falls/PVA, (4) moderate instability and shear.
Largely straight line hodographs would support both hail and
damaging wind threats from both left/right split supercells, with
a tornado risk also accompanying the latter of these two splits.

However... there is still quite a bit of uncertainty, and several
things that could deviate from our current forecast. The ongoing
struggles with the handling of tonight's convection leaves a lot
of questions regarding the evolution of the low-level moisture
across the area overnight. There's also the possibility that low
cloud cover remains too thick Wednesday morning, leading to poor
surface heating (and thus, stronger capping/weaker instability) in
the afternoon. And, like in almost any severe weather event here,
there is still questions about the overall convective evolution
through the afternoon hours. Still, the general thought remains
unchanged from last night... with scattered supercells developing
near noon, with gradual upscale growth through the evening hours.
A lot can change in 12-24 hours... so users are encouraged to
check back for frequent updates.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 223 PM MDT Tue May 9 2023

An upper level storm system will move from nwrn New Mexico into sern
CO by Thu morning and then track slowly northeast into far ern
CO/wrn KS by Thu night.  Cross-sections show favorable QG ascent and
lapse rates will affect the area Wed night thru Thu night with
abundant moisture.

Showers and tstms will become numerous Wed night with some potential
for svr storms Wed evening across the plains.  On Thu, rain and
tstms will continue with areas of heavy rain possible thru Thu
night.

By Fri morning, the storm system will be located over far nern
CO/swrn NE.  Current data shows precip continuing on the back side
of the upper level low mainly along the I-25 Corridor into the
higher terrain.  There certainly is potential for heavy snow, in the
mtns above 10000 ft, Thu aftn thru Fri morning north of I-70.

Total rainfall amounts from both the ECMWF and GFS show 1 to 3
inches possible across portions of the plains, I-25 Corridor and
foothills thru Fri morning.

For Fri aftn thru Fri night the upper level low weaken and will move
away from the area.  As a result, precip chances should gradually
decrease by Fri aftn over the region.

On Sat, a secondary piece of energy will move into WY.  There are
significant differences on how this feature is handled this weekend.
The ECMWF moves it westward into Idaho by Sun while the GFS has it
moving into Utah.  Both models show lingering moisture affecting the
area as a surge of cooler air moves in behind a cold front.  Overall
it looks cool and somewhat unsettled with a chc of showers and a few
storms.  It appears most of this activity would occur over the
higher terrain.

By early next week, an upper level ridge will develop over the area.
This should lead to a drier pattern with temperatures near seasonal
levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 610 PM MDT Tue May 9 2023

A few storms are starting to pop in the vicinity of the terminals.
A few may be capable of gusty outflow winds. As higher moisture
moves in from the east tonight, there will be a threat for lower
clouds and perhaps another shot at convection late tonight. Timing
of the lower stratus remains uncertain and will depend on if
convection does develop in this late evening timeframe, but will
stick with 06-09z period for this to develop. Stratus continues
through the morning hours, eroding mid to late morning.

Main concern for Wednesday will be the thunderstorm potential in
the afternoon. Some uncertainty in the timing of first initiation
of storms. There should be storms initiating after 20z. There is a
threat for strong to sever storms as well which may entail gusty
winds and hail.

&&

.FIRE WEATHER...
Issued at 223 PM MDT Tue May 9 2023

Near critical to critical fire weather conditions have been
observed across the Red Flag Warning area. This will remain in
effect until 7PM when moisture begins to increase. Fire danger
will decrease Wednesday through the rest of next week.

&&

.HYDROLOGY...
Issued at 223 PM MDT Tue May 9 2023

Increasing coverage of showers and thunderstorms on Wednesday will
lead to at least a minor risk of flash flooding across the burn
areas Wednesday.

There will be some risk of flash flooding in the burn scars
Wednesday night into Thursday due to the potential for heavier
rainfall.  At this time it appears Cameron Peak would be the most
favored.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ214-216-241.

&&

SHORT TERM...Hiris
LONG TERM...RPK
AVIATION...Mensch
FIRE WEATHER...Hiris
HYDROLOGY...Hiris/RPK
Hazardous weather outlook, May 9, 9:43 AM MST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1043 AM MDT Tue May 9 2023

COZ030>051-101645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1043 AM MDT Tue May 9 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected in parts of Park
county, the southern foothills, and the Palmer Divide where the
combination of wind gusts up to 25 mph and relative humidity near
15% could lead to fire spread. A Red Flag Warning is in effect
from 11 AM MDT to 7 PM MDT.

There is a marginal risk of severe storms across the urban
corridor and plains this evening through much of the overnight
hours. The primary threat would be large hail, with heavy rain and
gusty winds also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms containing damaging winds, large hail, and a
few tornadoes are possible Wednesday afternoon and evening from
the I-25 corridor and eastward.

Heavier rains are possible Thursday across portions of the
region, possibly impacting our area burn scars.

High elevation heavy snow is expected on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of hail, strong wind gusts and rainfall would be
appreciated.

In the hours before

Special weather statement, May 9, 5:04 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Denver CO
604 PM MDT Tue May 9 2023

COZ040-043-100045-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
604 PM MDT Tue May 9 2023

...A strong thunderstorm will impact portions of southwestern Weld,
eastern Broomfield and northwestern Adams Counties through 645 PM
MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Thornton, or 14 miles north of Denver, moving north at
15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thornton, northeastern Westminster, northeastern Broomfield, northern
Commerce City, Northglenn, Brighton, Erie, Federal Heights,
Firestone, Frederick, Fort Lupton, Lochbuie, Dacono, Barr Lake and
Todd Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3988 10484 3986 10503 4018 10501 4020 10454
TIME...MOT...LOC 0002Z 192DEG 14KT 3994 10492

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

COOPER

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

21 hail. Local standard time, as filed.

Hail, Adams

When
May 9, 5:12 PM MST
Where
Adams County, 2.61 mi NE of Thornton
Measured
1 in hail
Reported by
Social Media
Coordinates
39.910, -104.920

Hail, Adams

When
May 9, 5:23 PM MST
Where
Adams County, 2.23 mi WNW of Henderson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.930, -104.910

Hail, Denver

When
May 9, 5:56 PM MST
Where
Denver County, 1.74 mi WSW of (Den)denver Intl Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.760, -104.910

Hail, Adams

When
May 9, 6:10 PM MST
Where
Adams County, 2.23 mi ENE of Brighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.780

Hail, Adams

When
May 9, 6:23 PM MST
Where
Adams County, 1.26 mi ENE of Brighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.800

Hail, Adams

When
May 9, 6:35 PM MST
Where
Adams County, 7.54 mi E of Barr Lake
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.970, -104.640

Hail, Larimer

When
May 9, 6:55 PM MST
Where
Larimer County, Timnath
Measured
1 in hail
Reported by
Social Media
Coordinates
40.530, -104.980

Hail, Morgan

When
May 9, 8:50 PM MST
Where
Morgan County, 3.61 mi NNE of Hoyt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.070, -104.050

Hail, Boulder

When
May 9, 9:35 PM MST
Where
Boulder County, 2.33 mi SSE of Longmont Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.140, -105.150

Hail, Boulder

When
May 9, 9:38 PM MST
Where
Boulder County, Niwot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.100, -105.170

Hail, Boulder

When
May 9, 9:45 PM MST
Where
Boulder County, 2.14 mi NNW of Longmont
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.200, -105.110

Hail, Boulder

When
May 9, 9:51 PM MST
Where
Boulder County, 0.53 mi W of Longmont
Measured
1.75 in hail
Reported by
Public
Coordinates
40.170, -105.110

Hail, Weld

When
May 9, 10:10 PM MST
Where
Weld County, 1.06 mi E of Erie
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.050, -105.030

Large hail smashed the windshield and the rear window of a vehicle. The roof of a home was damaged and leaves were stripped off trees.

Hail, Weld

When
May 9, 10:10 PM MST
Where
Weld County, 1.38 mi N of Erie
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
40.070, -105.050

Hail, Weld

When
May 9, 10:10 PM MST
Where
Weld County, 1.38 mi S of Erie
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.030, -105.050

Hail, Weld

When
May 9, 10:18 PM MST
Where
Weld County, 3.76 mi W of Frederick
Measured
2 in hail
Reported by
Public
Coordinates
40.090, -105.000

Hail, Weld

When
May 9, 10:20 PM MST
Where
Weld County, 1.06 mi E of Erie
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.050, -105.030

Hail, Weld

When
May 9, 10:20 PM MST
Where
Weld County, 1.59 mi W of Firestone
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.120, -104.960

Hail, Weld

When
May 9, 10:33 PM MST
Where
Weld County, 1.59 mi W of Firestone
Measured
2 in hail
Reported by
NWS Employee
Coordinates
40.120, -104.960

Hail, Weld

When
May 9, 10:50 PM MST
Where
Weld County, 1.38 mi S of Erie
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.030, -105.050

Large hail broke car windows.

Hail, Weld

When
May 9, 11:02 PM MST
Where
Weld County, 1.59 mi W of Firestone
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.120, -104.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086691, 1086692, 1086693, 1086694, 1086695, 1086696, 1086697, 1086698, 1099424, 1086700, 1086701, 1086702, 1086704, 1086705, 1099425, 1086707, 1086708, 1086709, 1086710, 1086711, 1086712.